Kansas, 2003

Damaging Winds in Kansas, August 26, 2003

August 26, 2003 · NWS TOP · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 26, 1:57 AM CST, 11 hours 19 minutes earlier.

Area forecast discussion, Aug 26, 1:57 AM CST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
257 AM CDT TUE AUG 26 2003

MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES
NEARLY ALL PERIODS.

00Z UPPER AIR ANALYSIS HAD 100KT JET AHEAD OF UPPER LOW ENTERING
SOUTHERN BRITISH COLUMBIA THEN EAST CROSS THE SOUTHERN PROVINCES.
500MB HIGH HAD ORIENTED ITSELF FARTHER EAST OVER WESTERN KENTUCKY
WITH SOUTH TO SOUTHWESTERLY FLOW THE RULE IN THE MID AND UPPER
LAYERS. 700MB LEVEL HAD 3-6C DEWPOINTS FROM CENTRAL TEXAS INTO
CENTRAL KANSAS WITH 9C TEMPS AT KOUN AND KFWD. WEAK 850MB TROF WAS
LOCATED FROM WESTERN MINNESOTA TO SOUTHWESTERN NEBRASKA. 07Z SURFACE
DATA INDICATING TWO WEAK TROFS UPSTREAM...ONE ACROSS SOUTHERN SOUTH
DAKOTA AND ANOTHER IN CENTRAL NEBRASKA WHERE CONVECTION PERSISTS
EARLY THIS MORNING.

RELATIVE COOL AND MOIST MID LEVEL AIRMASS TO REMAIN OVER THE AREA
TODAY AS SURFACE TROF SINKS SOUTH INTO NORTHERN KANSAS. STRONG
DAYTIME HEATING SHOULD ALLOW CONVECTIVE TEMPS TO BE REACHED. THIS
WAS ENOUGH FOR A FEW STORMS TO DEVELOP IN EASTERN KANSAS YESTERDAY
AND ADDED BOUNDARY SHOULD AID IN MORE WIDESPREAD DEVELOPMENT. WILL
GO WITH SLIGHT PRECIP CHANCES THIS AFTERNOON AND INTO TONIGHT THOUGH
THE ETA LOOKS OVERDONE ON LIFT WITH LIMITED CONVERGENCE. LOWER
LEVELS LOOK TO BE A TOUCH COOLER THAN MONDAY PARTICULARLY BEHIND THE
BOUNDARY IN THE NORTHWESTERN ZONES.

WESTERLIES TO BEGIN A SOUTHWARD PUSH WEDNESDAY AS THE UPPER LOW
WEAKENS AND CROSSES THE ROCKIES. SURFACE PRESSURES TO FALL SOME 8MB
OVER THE NORTHERN HIGH PLAINS AND DRAG THE WEAK BOUNDARY NORTH OUT
OF THE AREA. ALTHOUGH ANOTHER HOT DAY SHOULD PROVIDE FOR SOME
INSTABILITY AND PERHAPS AN ISOLATED STORM HERE AND THERE...WILL KEEP
PRECIP MENTION LIMITED TO THE NORTHEASTERN ZONES WHERE THE BOUNDARY
COULD REMAIN IN THE AFTERNOON. HIGH TEMPS SHOULD AGAIN BE AROUND THE
CENTURY MARK.

COLD FRONT ASSOCIATED WITH THE UPPER WAVE TO ENTER NORTHERN KANSAS
LATE THURSDAY AND PUSH THROUGH BY LATE FRIDAY. ADDED A FEW DEGREES
TO THURSDAY/S HIGHS WITH STRONG PRE-FRONTAL WARMING A POSSIBILITY
/AS SEEN LAST THURSDAY/. ALSO ADDED SLIGHT POPS TO THE NORTHWESTERN
ZONES THURSDAY AFTERNOON WHICH MESHES WELL WITH SURROUNDING
OFFICES. GFS INDICATING A SECONDARY UPPER WAVE ROTATING THROUGH THE
REGION SATURDAY BUT CONFIDENCE IN ITS SOLUTIONS AT THIS RANGE OF
LATE IS NOT HIGH.

.TOP...NONE.

65
Hazardous weather outlook, Aug 26, 11:07 AM CST, 2 hours 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. SOME LARGE
HAIL IS ALSO POSSIBLE.

AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY OVER NORTHEAST KANSAS AND OVER
MOST AREAS FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT.

HEAT INDICES DURING THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY
ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
August 26, 1:16 PM CST
Where
Nemaha County, Corning
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.650, -96.033

Thunderstorm Wind, Republic

When
August 26, 3:58 PM CST
Where
Republic County, 1 mi SE of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.900, -97.800

Thunderstorm Wind, Clay

When
August 26, 4:30 PM CST
Where
Clay County, 7 mi SW of Wakefield
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.150, -97.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368320, 5368321, 5368322.